Save Money in this Sunday's paper

People’s Pharmacy

comments

Fish-oil flip-flops infuriate reader

By Joe & Terry Graedon
Joe and Terry Graedon
Joe and Terry Graedon are authors of The People's Pharmacy book and host an award-winning health talk show on public radio.

Q. I am quite confused and annoyed about reports that fish oil isn’t beneficial. I’ve heard for years that fish-oil supplements are good for all kinds of things, like depression and anxiety, skin and joints, and general heart health. So it is a huge disappointment to read that it doesn’t help the heart after all. Was all the hype a lie?An analysis of 20 clinical trials involving more than 68,000 people found that fish-oil supplements did not reduce the risk of heart attack, stroke or sudden death (JAMA, Sept. 12, 2012).

Eating fish, on the other hand, has been shown to add years to life expectancy.

A study published in the Annals of Internal Medicine (April 2, 2013) concluded that healthy older people who ate at least two servings of fatty fish a week were less likely to suffer fatal heart-rhythm changes or strokes. The study followed almost 2,700 senior citizens for 16 years and measured their blood levels of omega-3 fats. This is far more reliable than simply asking people how much fish they eat.

Getting off antacid drugs

Q. I have taken just about every heartburn medicine on the market, including lansoprazole (Prevacid), omeprazole (Prilosec) and pantoprazole (Protonix). My doctor is encouraging me to get off acid-suppressing drugs because she is worried that my bone density is dropping. After 10 years on these drugs, I have also become deficient in vitamin B-12.

When I try to stop, the heartburn is unbearable. The only relief is to take the medication. Is there any way I can get off these drugs without going through hell?

Stopping strong acid-suppressing drugs (proton pump inhibitors or PPIs) can be challenging because of rebound acid secretion. Gradual tapering of the dose along with remedies such as DGL, probiotics and persimmon-ginger tea can be helpful in slowly getting off these medications.

Long-term PPI use can lead to lower magnesium and vitamin B-12 levels. Such drugs are associated with reduced bone density (Rheumatology International, March 2013).

Email Joe and Teresa Graedon at www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”

Hide Comments

This affects comments on all stories.

Cancel OK

The Charlotte Observer welcomes your comments on news of the day. The more voices engaged in conversation, the better for us all, but do keep it civil. Please refrain from profanity, obscenity, spam, name-calling or attacking others for their views.

Have a news tip? You can send it to a local news editor; email local@charlotteobserver.com to send us your tip - or - consider joining the Public Insight Network and become a source for The Charlotte Observer.

  Read more



Quick Job Search
Salary Databases